Texas, 2008

Tornadoes and Hail in Texas, March 17 to 18, 2008

March 17 to 18, 2008 · NWS SJT · 22 events in 11 counties and zones

A combination of low level moisture and an unstable airmass resulted in thunderstorms developing along a dry line during the afternoon. Thunderstorms became more widespread as an upper level disturbance swept northeast across West Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A combination of low level moisture and an unstable airmass resulted in thunderstorms developing along a dry line during the afternoon. Thunderstorms became more widespread as an upper level disturbance swept northeast across West Central Texas. Thunderstorms became severe and produced a few tornadoes and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 17, 11:26 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 17, 11:26 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1226 PM CDT MON MAR 17 2008

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF THE DAY. THE
MODELS HAVE A DRYLINE THAT IS CURRENTLY LOCATED WEST OF SNYDER TO
BIG SPRING TO FORT STOCKTON WILL MOVE EAST THROUGHOUT THE
DAY...WITH WIDELY SCATTERED TSRA DEVELOPING ALONG DRYLINE THIS
AFTERNOON AND EVENING....THERE IS SOME UNCERTAINTY ON HOW FAR
EAST THE DRY LINE WILL MOVE...AS OF NOW THE THINKING IS THE BEST
AREA FOR TSRA WILL BE ALONG AND EAST OF A THROCKMORTON TO
BALLINGER TO SONORA LINE FOR THIS AFTERNOON INTO TUESDAY MORNING... POTENTIALLY
AFFECT KSOA... KBBD AND KJCT...BUT HAVE KEPT A CB GROUP AT KABI
AND KSJT. STILL THINK A SURFACE FRONT WILL MOVE IN FROM THE
NORTHWEST TONIGHT AND WILL TRIGGER A LINEAR CONVECTIVE COMPLEX
THAT SHOULD AFFECT ALL OF THE TERMINALS FROM 06Z THROUGH 12Z TUES. SE
WINDS WILL GRADUALLY VEER TO SLY OR SWLY THIS AFTERNOON BEFORE
BECOMING NWLY BEHIND COLD FRONT TONIGHT AT AROUND 15KTS GUSTING TO
25KTS IN SOME SPOTS.

 &&

.PREV DISCUSSION... /ISSUED 1131 AM CDT MON MAR 17 2008/

UPDATE...
STORM ACTIVITY ACROSS THE NORTHERN BIG COUNTRY
HAS MOVED TO THE NORTH. THE MODELS CONTINUE TO INDICATE
THAT SHOWER ACTIVITY WILL RETURN LATER THIS AFTERNOON
AS A DRY LINE MOVES EAST ACROSS THE AREA...THERE IS SOME
UNCERTAINTY ON HOW FAR EAST THE DRY LINE WILL MOVE...SO
INCREASED POPS TO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
FARTHER WEST FOR THIS AFTERNOON....STILL KEPT FAR WESTERN COUNTIES LESS
THAN 20 PERCENT...OTHER THAN THAT EXPECT TO MAKE NO OTHER CHANGES
TO THE FORECAST.

PREV DISCUSSION... /ISSUED 643 AM CDT MON MAR 17 2008/

AVIATION...

A FEW SCT SHRA/TSRA WILL BE IN THE VCNTY OF KABI AND KABI THIS
MORNING THRU 16Z. CIGS WILL BE PREDOMINANTLY MVFR WITH THE SURFACE
WARM FRONT HAVING LIFTING NORTH OF THE AREA. VFR CONDITIONS WILL
BE PREDOMINANT BY 16Z AND SHOULD REMAIN THAT WAY THROUGH THE
REMAINDER OF THE DAY. WIDELY SCATTERED TSRA ALONG DRYLINE WILL
POTENTIALLY AFFECT KBBD AND KJCT BUT GIVEN THAT IT IS BEYOND 6
HOURS OUT, A CB IN THE CLOUD GROUP SHOULD SUFFICE. SURFACE FRONT
SWEEPS IN FROM THE NORTHWEST TONIGHT AND WILL TRIGGER A LINEAR
CONVECTIVE COMPLEX THAT SHOULD AFFECT ALL OF THE TERMINALS FROM
06Z THRU 12Z TUES. SE WINDS WILL GRADUALLY VEER TO SLY OR SWLY
THIS AFTERNOON BEFORE BECOMING NWLY BEHIND COLD FRONT TONIGHT AT
AROUND 15KTS GUSTING TO 25KTS IN SOME SPOTS.

LACY

PREV DISCUSSION... /ISSUED 309 AM CDT MON MAR 17 2008/

DISCUSSION...

NOT MUCH HAS CHANGED AS FAR AS FORECAST REASONING IS CONCERNED FOR
THE UPCOMING 24 TO 36 HOURS. THE FIRST PIECE OF ENERGY IS EJECTING
NORTHEAST ON THE EAST SIDE OF THE UPPER TROUGH AND IS HELPING TO
INSTIGATE ELEVATED STORMS OVER THE TX PANHANDLE THIS MORNING. I
EXPECT THIS ACTIVITY WILL EVENTUALLY DEVELOP FARTHER EAST ACROSS
THE BIG COUNTRY LATER ON THIS MORNING AND WILL THEREFORE KEEP THE
CHC POPS UP NORTH FROM PREV FORECAST. THIS ACTIVITY WILL MOVE EAST
OUT OF MY CWA THIS MORNING. BY AFTERNOON, A DRYLINE WILL MIX EAST
TO NEAR AN ABILENE TO EDEN TO JUNCTION LINE. THERE STILL REMAINS
QUITE A BIT OF UNCERTAINTY AS TO HOW UNSTABLE THE AIRMASS WILL BE
EAST OF THE DRYLINE WITH EXTENSIVE CLOUD COVER EXPECTED.
NEVERTHELESS, MODELS STILL GENERATE WIDELY SCATTERED CONVECTION
DURING THE LATE AFTERNOON AS CONVERGENCE AND SURFACE HEATING JUST
EAST OF THE DRYLINE BREAK THE STRONG CAP. ANY STORMS THAT GO UP
WILL LIKELY BECOME SUPERCELLULAR WITH VERY LARGE HAIL GIVEN STRONG
SHEAR. LCLS WILL BE LOW AND LOW LEVEL SHEAR WILL INCREASE BY
AROUND 00Z AS LLJ INTENSIFIES...INDICATING THAT THE ENVIRONMENT
WILL BECOME MORE FAVORABLE FOR TORNADOES WITH ANY EXISTING
CELLS...PRIMARILY OVER THE NORTHWEST HILL COUNTRY AND HEARTLAND.

THE SECOND PIECE OF ENERGY THAT WAS DIVING DOWN THE BACK SIDE OF
THE TROUGH AT 00Z WILL EVENTUALLY FORM A CLOSED LOW ON THE
SOUTHERN FLANK OF THE TROUGH AS THE ENTIRE SYSTEM MOVES EAST. AS
THIS SYSTEM APPROACHES, A PACIFIC COLD FRONT WILL MOVE IN FROM THE
NORTHWEST AND WILL OVERTAKE THE DRYLINE TONIGHT. THE QUESTION WILL
BE HOW FAR WEST THE DRYLINE RETREATS BEFORE THE FRONT OVERTAKES
IT. A SQUALL LINE WILL FORM AS THE FRONT HITS THE MOISTURE WHICH
COULD BE ANYWHERE FROM ABILENE TO SAN ANGELO AND POINTS EAST. THE
MAIN HAZARDS DURING THE OVERNIGHT HOURS WITH THE LINE WILL BE
HAIL/HIGH WIND. IM ALSO ANTICIPATING SOME PRETTY HEAVY RAINFALL
ACROSS THE HEARTLAND AND NORTHWEST HILL COUNTRY DUE TO THE FACT
THAT STORMS MAY DO SOME TRAINING WITH UPPER FLOW BEING PARALLEL OR
SLIGHTLY ANAFRONTAL. FOR THIS REASON I HAVE DECIDED TO ISSUE A
FLASH FLOOD WATCH FOR THOSE AREAS TONIGHT.

THE STORMS MOVE EAST OF THE AREA TUESDAY BUT CHANCES OF PRECIP
STILL REMAIN FAIRLY HIGH AS THE UPPER LOW TRACKS JUST TO MY SOUTH.
THE DEFORMATION/TROWAL AXIS SITS RIGHT OVER MY CWA ON THE NORTH
SIDE OF THE CYCLONE SO I EXPECT A PRETTY DECENT WRAPAROUND BAND OF
RAIN/SHOWERS TO CONTINUE MAINLY OVER THE CENTRAL/SOUTHERN PORTIONS
OF WEST CENTRAL TEXAS. THE MODELS HAVE SLOWED THIS SYSTEM DOWN
SLIGHTLY SO POPS WILL NOT END QUITE AS FAST ON TUESDAY
EVENING...WITH RAIN CHANCES CONTINUING OVER CENTRAL TX. AFTER
MIDNIGHT WEDNESDAY THE SYSTEM DEPARTS AND RAIN CHANCES END.

WEDNESDAY WILL BE COOL WITH HIGHS IN THE 60S...BUT TEMPS QUICKLY
REBOUND BACK INTO THE 80S BY FRIDAY. A SYSTEM DIVES ACROSS THE
CENTRAL PLAINS AND MID MISSISSIPPI VALLEY NEXT WEEKEND AND WILL
PUSH A FAIRLY STRONG COLD FRONT SOUTH INTO WEST CENTRAL TX. RAIN
CHANCES APPEAR MINIMAL AT THIS POINT AND WILL ELECT TO KEEP THE
FORECAST DRY ATTM. HOWEVER, TEMPS WILL DROP CONSIDERABLY FOR
SUNDAY AND MONDAY WITH HIGHS ONLY IN THE 60S.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 48  57  37  66 /  60  50  30   0
SAN ANGELO 	 51  58  38  69 /  60  60  20   0
JUNCTION 	 52  59  36  70 /  80  60  20   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
MORNING FOR BROWN-COLEMAN-CONCHO-KIMBLE-MASON-MCCULLOCH-MENARD-
SAN SABA.

&&

99/99/28
Hazardous weather outlook, Mar 17, 10:53 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1153 AM CDT MON MAR 17 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181700-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
1153 AM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS AFTERNOON...A DRYLINE DEVELOPING FROM OZONA TO MERTZON TO
STERLING CITY AND SWEETWATER...WILL BE A FOCUS FOR SEVERE
THUNDERSTORMS. THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS
WEST CENTRAL TEXAS TONIGHT AS AN UPPER LEVEL STORM SYSTEM
APPROACHES. SOME THUNDERSTORMS MAY BE SEVERE...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS. ALSO TORNADOES WILL
BE POSSIBLE. THE GREATEST THREAT WILL BE ALONG AND EAST OF A
THROCKMORTON TO BALLINGER TO SONORA LINE. FLOODING IS ALSO
POSSIBLE TONIGHT...AS STORMS MOVE NORTHEAST OVER THE PATHS OF
PREVIOUS STORMS. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT ALONG
AND EAST OF A SONORA... EDEN...COLEMAN LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AS THE
UPPER SYSTEM MOVES OVER WEST CENTRAL TEXAS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Mar 17, 12:26 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
126 PM CDT MON MAR 17 2008

TXZ049-054-113-171915-
NOLAN TX-JONES TX-FISHER TX-
126 PM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 215 PM CDT FOR NOLAN...
JONES AND FISHER COUNTIES...

AT 123 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF SWEETWATER...
MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SWEETWATER BY 135 PM CDT
  LAKE SWEETWATER BY 140 PM CDT
  GANNON BY 145 PM CDT
  BUSBY BY 155 PM CDT
  LONGWORTH BY 205 PM CDT
  SYLVESTER AND ROBY BY 215 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The San Angelo radar (KSJT), 97 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

17 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Nolan

When
March 17, 1:15 PM CST to 1:18 PM CST
Where
Nolan County, 4.59 mi WSW of Maryneal
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Public
Coordinates
32.240, -100.520

A brief tornado was seen by the public with no damage reported.

Hail, Coleman

When
March 17, 5:06 PM CST
Where
Coleman County, 0.69 mi S of Goldsboro
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.060, -99.680

Thunderstorm Wind, Taylor

When
March 17, 6:06 PM CST
Where
Taylor County, 1.17 mi W of Abilene
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.450, -99.750

Six power poles were reported down at the intersection of Rebecca Lane and U.S. Highway 277 on the west side of Abilene. The power poles were blown over from west to east.

Hail, Jones

When
March 17, 6:15 PM CST
Where
Jones County, 4.13 mi E of Hawley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.610, -99.760

Hail, Schleicher

When
March 17, 6:23 PM CST
Where
Schleicher County, 12.15 mi NW of El Dorado Muni Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.960, -100.780

Tornado, Coleman

When
March 17, 6:53 PM CST to 6:56 PM CST
Where
Coleman County, 3.55 mi S of Glen Cove
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
31.819, -99.657

An off duty NWS Employee reported a brief tornado about 4 miles northeast of Talpa.

Hail, Runnels

When
March 17, 7:25 PM CST
Where
Runnels County, 4.08 mi SW of Rowena
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
31.614, -100.105

Tornado, Coleman

When
March 17, 7:29 PM CST to 7:32 PM CST
Where
Coleman County, 4.5 mi NNE of Silver Vly
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Amateur Radio
Coordinates
32.030, -99.520

A report of a brief tornado touchdown was reported near Lake Coleman.

Hail, Taylor

When
March 17, 7:35 PM CST
Where
Taylor County, 2.07 mi N of Shep
Measured
1.75 in hail
Reported by
Public
Coordinates
32.200, -100.120

Hail, Throckmorton

When
March 17, 7:45 PM CST
Where
Throckmorton County, 4.11 mi W of Woodson
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.010, -99.120

Hail, Crockett

When
March 17, 9:00 PM CST
Where
Crockett County, 0.69 mi N of Ozona
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
30.710, -101.200

Hail, Crockett

When
March 17, 9:00 PM CST
Where
Crockett County, 0.69 mi N of Ozona
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
30.710, -101.200

Hail, Schleicher

When
March 17, 9:12 PM CST
Where
Schleicher County, 8.92 mi W of El Dorado Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.860, -100.770

Hail, Schleicher

When
March 17, 9:45 PM CST
Where
Schleicher County, 1.37 mi ENE of El Dorado Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.860, -100.600

Hail, Schleicher

When
March 17, 9:59 PM CST
Where
Schleicher County, 1.37 mi ENE of El Dorado Muni Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.860, -100.600

Hail, Schleicher

When
March 17, 9:59 PM CST
Where
Schleicher County, 102.53 mi WSW of Winchell
Measured
2.75 in hail
Reported by
Public
Coordinates
30.840, -100.720

Thunderstorm Wind, Coke

When
March 17, 10:05 PM CST
Where
Coke County, 6.25 mi N of Bronte
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.970, -100.290

Power lines were blown down just north of Bronte.

Hail, Tom Green

When
March 17, 10:18 PM CST
Where
Tom Green County, 0.69 mi S of Christoval
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.190, -100.500

Hail, Tom Green

When
March 17, 10:25 PM CST
Where
Tom Green County, 0.91 mi SW of Christoval
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.190, -100.510

Hail, Schleicher

When
March 17, 10:50 PM CST
Where
Schleicher County, 4.78 mi NNW of El Dorado Muni Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.910, -100.660

Hail, Tom Green

When
March 17, 10:59 PM CST
Where
Tom Green County, 2.15 mi SSW of San Angelo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.440, -100.440

Hail, Menard

When
March 18, 2:45 AM CST
Where
Menard County, 0.59 mi W of Menard
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.920, -99.790

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88636, 88603, 87810, 88604, 88605, 88635, 88607, 87800, 88609, 88611, 88626, 88628, 88612, 88614, 88615, 88623, 88637, 88617, 88619, 88620, 88621, 88622.